Minnesota, 2024

Flood and Hail in Minnesota, June 2 to 3, 2024

June 2 to 3, 2024 · NWS ABR · 2 events in 1 county or zone

A cluster of thunderstorm generated hail to the size of quarters 13 miles northeast of Ortonville. 22 inches of moisture measured by the COOP observer in Artichoke Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$332,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cluster of thunderstorm generated hail to the size of quarters 13 miles northeast of Ortonville. Heavy rain associated with these storms produced 2.22 inches of moisture measured by the COOP observer in Artichoke Lake. This was on top of 5.83 total inches in May. The heavy rain and runoff from saturated soils produced 20,000 dollars worth of flood related damage across Artichoke Township and 311,656 dollars worth of damage in adjacent Otrey township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 2, 5:47 PM CST, 58 minutes earlier. Its key messages:

  • A slight risk of severe weather (level 2 on a scale of 5) will develop late this afternoon through the evening hours as a cold front sweeps across the area. All severe weather hazards are possible, including large hail, damaging winds, and tornadoes.
  • There is a 30-80% chance of showers and thunderstorms Monday night through Tuesday.
Area forecast discussion, Jun 2, 5:47 PM CST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
647 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- A slight risk of severe weather (level 2 on a scale of 5) will
  develop late this afternoon through the evening hours as a cold
  front sweeps across the area. All severe weather hazards are
  possible, including large hail, damaging winds, and tornadoes.

- There is a 30-80% chance of showers and thunderstorms Monday night
  through Tuesday.

&&

.UPDATE...
Issued at 633 PM CDT Sun Jun 2 2024

Aviation discussion updated below for the 00Z TAFs.

&&

.SHORT TERM /THIS EVENING THROUGH MONDAY NIGHT/...
Issued at 207 PM CDT Sun Jun 2 2024

Showers continue to linger east of the Coteau this afternoon with
ample cloud cover trailing back as far west as the James Valley.
This will impede destabilization across the east as temperatures
struggle to rise. That said, KABR did jump 8 degrees in the last
hour to rise into the upper 70s, so any clearing at all will quickly
push up temps. The best parameters for severe convection fall in the
warm frontal zone extending off the sfc low and approximately
stretching along the Hwy 14 corridor. Bulk shear around 40 kts, sig
severe nearing 30 (80), and dewpoints in the mid 60s with CAPE up
around 3000 J/kg support the HRRR's development between 22z and 23z
of cells in Lyman/Buffalo/southern Hand and Hyde.

There is less support the farther north you go apart from the
shortwaves and cold front later this evening. Shear falls to 30 kts
and CAPE to around 1500 J/kg with limited downdraft CAPE (700 to
800) as well. Still may see some stronger portions of a line develop
and march east into Minnesota after 0z.

Winds shift to the southeast on Monday ahead of the next approaching
low. Showers and thunderstorms move back in with this next low
Monday night, but storms are expected to remain sub-severe.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 207 PM CDT Sun Jun 2 2024

An area of low pressure and associated frontal boundary will push
eastward across the forecast area on Tuesday, bringing a 30-70%
chance for showers and thunderstorms, mainly east of the James
River. The front appears to push into MN during the mid afternoon
hours, with the severe threat east of this CWA.

Beyond Tuesday, the weather pattern will feature northwesterly flow
aloft with mostly dry conditions prevailing. The northerly flow
should produce favorable mixing winds with gusts of 25 to 40 mph
possible throughout most of the period. Wednesday and Thursday
should be the windiest days as the NBM has a 40-90% chance of seeing
gusts exceed 40 mph. The probability of seeing 40 mph wind gusts
drops below 45% Friday and Saturday.

Temperatures will favor near average Wednesday and Thursday, with a
cooling trend possible Friday and Saturday. The EC ensemble mean and
the GEFS suggest highs in the upper 60s, to the mid 70s Friday
through Saturday, while the GEPS is an outlier with highs in the 70s
and 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 633 PM CDT Sun Jun 2 2024

Terminals KABR,KATY,KPIR,KMBG

TSRA/+TSRA will continue across the region through the evening
hours, with periods of MVFR/IFR CIGs/VSBY with any activity that
moves directly over a terminal. Also potential for hail and strong
winds over 40 knots.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Wise
LONG TERM...SD
AVIATION...TMT
Hazardous weather outlook, Jun 2, 12:22 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
122 PM CDT Sun Jun 2 2024

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
122 PM CDT Sun Jun 2 2024 /1222 PM MDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected to increase in intensity this
afternoon and evening, with a slight risk of severe weather (level 2
on a scale of 5) as cold front sweeps across the area. All severe
weather hazards are possible, including large hail over 2 inches in
diameter, damaging winds of 60 to 70 mph, and tornadoes. Frequent
lightning and heavy rain are also expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

In the hours before

Local storm report, Jun 2, 5:54 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
654 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             4 W Sand Lake Wildlife  45.76N 98.34W
06/02/2024  E1.75 Inch       Brown              SD   Trained Spotter

&&

MC
Special weather statement, Jun 2, 6:01 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
701 PM CDT Sun Jun 2 2024

SDZ020-021-030030-
Grant SD-Codington SD-
701 PM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN GRANT AND NORTHERN
CODINGTON COUNTIES THROUGH 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dakota Sioux Casino, or near Florence, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Watertown, Florence, Rauville, South Shore, Waverly, Stockholm, Troy,
Medicine Lake, Grass Lake, Lake Kampeska, Dakota Sioux Casino,
Memorial Park Camping Site, and Watertown City Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern South Dakota.

&&

LAT...LON 4490 9729 4509 9746 4515 9730 4515 9723
      4519 9723 4529 9697 4506 9674
TIME...MOT...LOC 0001Z 235DEG 40KT 4501 9722

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MMM
Local storm report, Jun 2, 6:09 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
709 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Flash Flood      5 W Willow Lake         44.63N 97.74W
06/02/2024                   Clark              SD   Emergency Mngr

            Water over the roads between 422nd and 424th
            and highway 28.

&&

MC
Local storm report, Jun 2, 6:27 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
727 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             1 N Barnard             45.75N 98.50W
06/02/2024  M1.25 Inch       Brown              SD   Public

&&

MC
Local storm report, Jun 2, 6:35 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
735 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             2 S Miller Dale Colony  44.37N 99.11W
06/02/2024  E2.75 Inch       Hand               SD   Public

&&

MC
Local storm report, Jun 2, 6:36 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
736 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     Hail             Miller Dale Colony      44.40N 99.11W
06/02/2024  M2.75 Inch       Hand               SD   Public

&&

MC

The radar

The Aberdeen radar (KABR), 179 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 hail. Local standard time, as filed.

Flood, Big Stone

When
June 2, 6:45 PM CST to June 3, 6:00 AM CST
Where
Big Stone County, 1.77 mi ENE of Artichoke to 5.27 mi SE of Clinton
Cause
Heavy Rain
Property damage
$332,000
Reported by
Emergency Manager
Coordinates
45.412, -96.118

Heavy rain from thunderstorms, in concert with an already wet spring, resulted in flooding that damaged township roads and culverts. Damage assessments between Otrey and Artichoke Lake townships reached 331655.85 dollars.

Hail, Big Stone

When
June 2, 7:02 PM CST
Where
Big Stone County, 1.46 mi W of Artichoke
Measured
1 in hail
Reported by
Public
Coordinates
45.400, -96.180

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192152, 1189220.